Format

Send to

Choose Destination
See comment in PubMed Commons below
BMJ. 1995 Jul 8;311(6997):88-91.

Fatal renal failure caused by diethylene glycol in paracetamol elixir: the Bangladesh epidemic.

Author information

1
Department of Nephrology, Dhaka Shishu Hospital, Bangladesh.

Abstract

OBJECTIVE:

To determine the cause of a large increase in the number of children with unexplained renal failure.

DESIGN:

Case-control study.

SETTING:

Children's hospital in Dhaka, Bangladesh.

SUBJECTS:

Cases were all 339 children with initially unexplained renal failure; controls were 90 children with cause of renal failure identified; all were admitted to hospital during 35 months after January 1990.

MAIN OUTCOME MEASURES:

Differences between the case and control patients in clinical and histological features and outcome; toxicological examination of 69 bottles of paracetamol from patients and pharmacies.

RESULTS:

Compared with children with an identified cause for their renal failure, children with initially unexplained renal failure were significantly (P < 0.05) more likely to have hepatomegaly (58% v 33%), oedema (37% v 20%), and hypertension (58% v 23%); to have a higher serum creatinine concentration (mean 519 mumol/l v 347 mumol/l) and lower serum bicarbonate concentration (10.1 mmol/l v 12.4 mmol/l); to have been given a drug for fever (91% v 31%); to have ingested a brand of paracetamol shown to contain diethylene glycol (20% v 0%); and to have died in hospital (70% v 33%). Diethylene glycol was identified in 19 bottles of paracetamol, from 7 of 28 brands tested. In the 12 months after a government ban on the sale of paracetamol elixir, new cases of renal failure decreased by 54%, and cases of unexplained renal failure decreased by 84%.

CONCLUSION:

Paracetamol elixirs with diethylene glycol as a diluent were responsible for a large outbreak of fatal renal failure in Bangladesh.

PMID:
7613408
PMCID:
PMC2550149
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center